Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 11, 2018, 1:04 PM EDT for Lawrence County, Ohio; Greenup County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2018, 1:04 PM EDT (17:04 UTC)
- Expired
- Aug 11, 2018, 1:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greenup County, KY, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 1:40 PM EDT | TSTM WND DMG | 2 Ene Beechy, KY | LIMBS DOWN ALONG RAIKES MILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WUUS51 KRLX 111704
SVRRLX
KYC089-OHC087-111745-
/O.NEW.KRLX.SV.W.0095.180811T1704Z-180811T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
104 PM EDT SAT AUG 11 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Central Greenup County in northeastern Kentucky...
Northwestern Lawrence County in southeastern Ohio...
* Until 145 PM EDT.
* At 104 PM EDT, a severe thunderstorm was located near Rosemount, or
near Portsmouth, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greenup, Load, Letitia, Greenbo Lake, Vernon, South Shore, Grays
Branch, Pedro and South Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3864 8305 3866 8305 3868 8303 3870 8304
3873 8303 3872 8298 3876 8290 3873 8287
3869 8288 3866 8286 3861 8285 3857 8282
3860 8274 3865 8277 3868 8276 3868 8270
3875 8269 3867 8257 3847 8296 3863 8307
TIME...MOT...LOC 1704Z 326DEG 18KT 3879 8303
HAIL...<.75IN
WIND...60MPH
$$
142 follow-up statements
746
WWUS51 KRLX 111730
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
130 PM EDT SAT AUG 11 2018
KYC089-OHC087-111745-
/O.CON.KRLX.SV.W.0095.000000T0000Z-180811T1745Z/
Greenup KY-Lawrence OH-
130 PM EDT SAT AUG 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL GREENUP AND NORTHWESTERN LAWRENCE COUNTIES...
At 129 PM EDT, a severe thunderstorm was located over South Shore, or
near Portsmouth, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greenup, Load, Letitia, Greenbo Lake, Vernon, South Shore, Grays
Branch, Pedro and South Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3864 8305 3866 8305 3868 8303 3870 8304
3873 8303 3872 8298 3876 8290 3873 8287
3869 8288 3866 8286 3861 8285 3857 8282
3860 8274 3865 8277 3868 8276 3868 8270
3875 8269 3867 8257 3847 8296 3863 8307
TIME...MOT...LOC 1729Z 322DEG 17KT 3870 8294
HAIL...<.75IN
WIND...60MPH
$$
14145
WWUS51 KRLX 111742
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
142 PM EDT SAT AUG 11 2018
KYC089-OHC087-111750-
/O.EXP.KRLX.SV.W.0095.000000T0000Z-180811T1745Z/
Greenup KY-Lawrence OH-
142 PM EDT SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENUP AND
NORTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT 145 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3864 8305 3866 8305 3868 8303 3870 8304
3873 8303 3872 8298 3876 8290 3873 8287
3869 8288 3866 8286 3861 8285 3857 8282
3860 8274 3865 8277 3868 8276 3868 8270
3875 8269 3867 8257 3847 8296 3863 8307
TIME...MOT...LOC 1740Z 326DEG 18KT 3867 8291
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:19 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 11, 11:19 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1119 AM EDT Sat Aug 11 2018 .SYNOPSIS... A deep closed low pressure system approaches from the north today and lingers overhead through early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1125 AM Saturday... Adjusted PoPs per latest models run, radar imagery and sfc obs indicating light to moderate showers across northern portions of southeast OH, moving east across PKB. Eventually, this activity will reach CKB and EKN. Another batch of showers and storms will move over central southeast OH, across the OH River and portions of WV. Kept low chance PoPs elsewhere per diurnal heating and abundant low level moisture. As of 556 AM Saturday... Have expanded mention of fog, locally dense, across the southern coal fields for early this morning. Cloud cover has thinned enough to allow areas of fog to develop. Fog should quickly mix out within a couple of hours after sunrise. As of 334 AM Saturday... Precip chances continue to be the primary forecast challenge for the Near Term period. Water Vapor imagery early this morning indicates a short wave trough pushing east across WV with precip associated with this disturbance being confined to the south and eastern portions of the CWA. This disturbance is prog to shift east today resulting in a period of negative vorticity advection and some dry slotting aloft this morning, which should keep most areas dry for the much of the first half of the day. Another disturbance is prog to advect toward the area by late in the day with a minor jet streak at H25 also skirting across the region. Combination of these factors, and diurnal warming/instability, should lead to renewed development of scattered showers and thunderstorms by mid to late afternoon. Greatest chances/coverage currently look to be across SE OH and western/northern portions of WV where the best dynamical forcing will exist and where a weak surface boundary may be draped. Storms may continue into the evening hours before loss of daytime heating allows and overall downward trend in convective occurrence. Storm movement today is not expected to be overly fast, which means any storms that occur will have the potential to drop some locally high amounts. Isolated flooding can not be ruled out across the area this afternoon/evening across the entire area. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 410 AM Sunday... The upper level low drifts overhead Sunday night into Monday, which should shift the main axis of lift into the mountains and point east. Temperatures will run a few degrees below normal for highs, with overnight lows seasonal. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 410 AM Saturday... The upper level pushes east of the area by Wednesday, as the blocking pattern breaks down and the ridge off the East Coast gets suppressed. This will allow for some brief drying to work in Wednesday as s/w ridging builds across the area. This is short lived as an upstream disturbance closes in Wednesday night and Thursday, followed by yet another s/w trof Friday. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... As of 627 AM Saturday... Visibilities keep bouncing around between LIFR and MVFR this morning as areas of stratus also try to drift by at times. A brief period of poor flight rules will be possible for the first hour of two of the TAF period, with a quick transition to VFR then occurring by mid morning. Cu field to develop during the day with scattered convection developing by midday/afternoon. Best chances of convection will occur first from KHTS to KPKB to KCKB by late morning and continue through mid/late afternoon. Elsewhere, chances should hold off until the afternoon/early evening hours. IFR conditions possible within heaviest convection. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Ceilings and visibility fluctuations possible through mid morning. Onset of convection on Saturday may be slower than expected. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY M M M M H H H H H H H H AFTER 12Z SUNDAY... IFR possible in scattered storms Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RH/30 NEAR TERM...RH/ARJ SHORT TERM...30 LONG TERM...30 AVIATION...RH
Hazardous weather outlook, Aug 11, 4:33 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 433 AM EDT Sat Aug 11 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-120845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 433 AM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Chances of showers and thunderstorms will exist again today, primarily during the afternoon and evening hours. Some of the thunderstorms could produce locally heavy rainfall and localized flooding issues. Widespread flooding, however, is not currently expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. Near daily chances of showers and thunderstorms will exist. While the probability of widespread hazardous weather is low, a few storms may briefly produce moderate to heavy rainfall at times. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:17 PM EDT | Special Weather Statement | RLX | Carter, Greenup | 58 min |
| Aug 11, 2:37 PM EDT | Severe Thunderstorm Warning | RLX | Carter, Greenup | 53 min |
| Aug 11, 3:10 PM EDT | Severe Thunderstorm Warning | RLX | Boyd | 35 min |
| Aug 11, 3:20 PM EDT | Flash Flood Warning | RLX | Carter, Greenup | 3 hr |
| Aug 11, 3:56 PM EDT | Special Weather Statement | RLX | Carter | 34 min |
| Aug 11, 4:08 PM EDT | Severe Thunderstorm Warning | RLX | Carter, Lawrence | 52 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.